MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULATED SCREW 28MM 4.0; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. CANNULATED SCREW 28MM 4.0; PLATE, FIXATION, BONE
Model Number 121828
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case(b)(4).
 
Event or Problem Description
It was reported that during an fx patella and tendon repair after being placed in the patellar bone, due to multiple fractures, the cannulated screw 28mm 4.0 did not retain enough and was replaced with ultratape and ultrabraid sutures.No delays or injuries were reported.
 
Additional Manufacturer Narrative
H3, h6.The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.Based on a review of the information provided, the surgeon replaced the cannulated screw 28mm 4.0 with ultra-tape and ultrabraid sutures and completed the procedure without delays or injuries.Since no further impact to the patient is anticipated, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information is provided, this case would be re-assessed.The provided product identification information 121828 and 12hm21596 did not match any known release of this part, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the part number over the past 12 months did not reveal similar events for the listed device.The batch number provided is not valid within the system, even though the review was performed and did not reveal similar events.A review of the instructions for use documents for fracture fixation devices, pins, wires revealed in the indications section that the 4.0mm cannulated screws are intended for arthrodesis and osteotomies of small bones and small joints, including scaphoid and other carpal bones, metacarpals, tarsals, metatarsals, patella, ulnar styloid, capitellum, radial head and radial styloid.Additionally, the warnings section revealed that the correct selection of device components is extremely important; the appropriate type and size should be selected for the patient.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include alignment, size selected, patient anatomy and/or procedural/user error.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
CANNULATED SCREW 28MM 4.0
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16632682
Report Number1020279-2023-00682
Device Sequence Number7170448
Product Code HRS
UDI-Device Identifier03596010064851
UDI-Public03596010064851
Combination Product (Y/N)N
PMA/510(K) Number
K993106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number121828
Device Catalogue Number121828
Device Lot Number12HM21596
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2023
Supplement Date Received by Manufacturer04/26/2023
Initial Report FDA Received Date03/28/2023
Supplement Report FDA Received Date05/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown